Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2004, 3:32 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 3:32 PM EDT (19:32 UTC)
- Expired
- May 16, 2004, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Danville, VA, Pittsylvania County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 161932 SVRRNK VAC143-590-162015- /NEW.KRNK.SV.W..040516T1932Z-040516T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANVILLE IN SOUTH CENTRAL VIRGINIA SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 415 PM EDT * AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF WESTOVER HILLS...OR ABOUT 9 MILES WEST OF BLAIRS...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTOVER HILLS BY 340 PM EDT DANVILLE AIRPORT AND RINGGOLD BY 400 PM EDT PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3680 7945 3663 7969 3656 7965 3657 7921 $$ JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:25 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 16, 2:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT SUN MAY 16 2004 .SHORT TERM... TONIGHT AND MONDAY. THUNDERSTORMS DEVELOPING IN LINE THIS AFTERNOON...ONE LINE ALONG THE OLD PRE-FRONTAL BOUNDARY EAST OF DANVILLE- THIS WILL BE OUT OF THE CWA BY 400 PM. HOWEVER...ANOTHER LINE HAS DEVELOPED ALONG THE BLUE RIDGE...AND WILL BE PROPAGATING INTO THE PIEDMONT THIS EVENING. WILL HAVE THE HIGHEST POPS...50 PCT OUT THERE. STILL THINKING THE CONVECTION WILL BE DIURNAL...KEPT A CHC GOING THRU MIDNIGHT IN THE PIEDMONT...THEN JUST A SLIGHT CHC OF SHOWERS AFTER THAT. LOOKS LIKE THERE WILL BE AT LEAST PATCHY FOG DEVELOP. COULD SEE DENSE FOG IF THE DEBRIS CLOUDS DISSIPATE QUICKLY. MONDAY...THE OLD BOUNDARY DRIFTS NORTHWARD...WE HAVE A DECENT THETA-E RIDGE ACROSS THE CWA...MAINLY THE MTNS...AND A SOUTHERLY FLOW INTO THE MTNS. I EXPECT ENOUGH HTG TO DEVELOP AT LEAST SCT DIRNAL THUNDERSTORMS MONDAY WITH THE BEST CHC IN THE MTNS WHERE WE WILL HAVE THE HIGHEST POPS. && .LONG TERM... MONDAY NIGHT THROUGH SUNDAY. UPPER LEVEL RIDGE REMAINS ACROSS THE SOUTHEAST THROUGH MUCH OF THE WEEK. IT DOES WEAKEN SLIGHTLY WEDNESDAY AS A WEAK COLD FRONT MOVES TOWARDS VIRGINIA. RIGHT NOW...MODELS SHOWING FRONT STALLING OUT RELATIVELY CLOSE TO THE NORTHERN CWA BEFORE MOVING NORTHWARD IN ADVANCE OF ANOTHER FRONT DUE IN HERE LATE THURSDAY. NEITHER ONE OF THESE FRONTS WILL HAVE MUCH UPPER SUPPORT...AND WITH UPPER FLOW REMAINING GENERALLY WESTERLY...DONT REALLY EXPECT THEM TO PUSH THROUGH THE CWA. BASICALLY...FRONTS WILL NEAR US...WAFFLE AROUND...AND THEN MOVE NORTHWARD. WE SHOULD REMAIN IN A MOIST AIRMASS THROUGHOUT THE FORECAST PERIOD...SO EXPECT TO SEE SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS EVERY DAY. HIGHER CHANCES WILL BE ACROSS THE WEST AND THE RIDGES. FOR TEMPERATURES...SHOULD SEE AFTERNOON HIGHS REMAINING IN THE 80S OVER THE EASTERN ZONES...WITH THE MID TO UPPER 70S ACROSS THE MOUNTIANS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JJ/CL
Hazardous weather outlook, May 16, 3:39 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 339 AM EDT SUN MAY 16 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170738- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 339 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 16, 1:58 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT SUN MAY 16 2004 NCZ002-003-VAZ015>017-022-023-032>034-161930- ALLEGHANY NC-BEDFORD-BOTETOURT-CARROLL-FLOYD-FRANKLIN-GRAYSON- PATRICK-ROANOKE-SURRY- 158 PM EDT SUN MAY 16 2004 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING... CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING STRIKES ARE DEVELOPING ALONG THE BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. ONE CLUSTER OF STORMS WAS ALONG THE BLUE RIDGE IN SOUTHERN BOTETOURT...WESTERN BEDFORD AND EASTERN ROANOKE COUNTIES. THESE STORMS WERE BUILDING BACK TOWARD THE CITY OF ROANOKE. MORE THUNDERSTORMS WERE MOVING EASTWARD OFF THE BLUE RIDGE IN FRANKLIN COUNTY...AND WILL BE APPROACHING SMITH MOUNTAIN LAKE BY 3:00 PM. ANOTHER CLUSTER OF STORMS EXTENDED ALONG THE BLUE RIDGE PARKWAY IN EASTERN CARROLL COUNTY SOUTHWEST TO ALLEGHENY COUNTY IN NORTH CAROLINA. ALL OF THESE STORMS WERE PRODUCING TORRENTIAL DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND GUSTS TO 40 MPH. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:35 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.